Alert archive / Montana / Red Flag Warnings in 2012
Red Flag Warning 26, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Sep 13, 2012, 4:14 AM MDT for Carter County, Custer County, Fallon County, Montana. It took effect at Sep 13, 2012, 9:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2012, 4:14 AM MDT (10:14 UTC)
- In effect from
- Sep 13, 2012, 9:00 AM MDT
- Expired
- Sep 13, 2012, 7:34 PM MDT
- In force
- 11 hr
- Issued by
- NWS Billings, MT
Counties Carter County, MT, Custer County, MT, Fallon County, MT
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 10.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2927 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
400 WWUS85 KBYZ 131014 RFWBYZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 414 AM MDT THU SEP 13 2012 MTZ132-133-140200- /O.NEW.KBYZ.FW.W.0026.120913T1500Z-120914T0200Z/ CUSTER COUNTY-SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST- 414 AM MDT THU SEP 13 2012 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR LOW HUMIDITIES AND STRONG GUSTY WINDS FOR PARTS OF SOUTHEAST MONTANA AND PARTS OF NORTHWEST SOUTH DAKOTA... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING. * AFFECTED AREA...IN MONTANA...FIRE ZONES...132...133 * IMPACTS...CRITICAL FIRE WEATHER CONDITIONS EXPECTED DUE TO GUSTY WINDS AND LOW HUMIDITY. * WIND...WEST TO NORTHWEST 10 TO 20 MPH WITH GUSTS TO 25 MPH. * HUMIDITY...MINIMUMS FROM 10 TO 15 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
671 WWUS85 KBYZ 132052 RFWBYZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 252 PM MDT THU SEP 13 2012 MTZ132-133-140200- /O.CON.KBYZ.FW.W.0026.000000T0000Z-120914T0200Z/ CUSTER COUNTY-SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST- 252 PM MDT THU SEP 13 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR LOW HUMIDITIES AND STRONG GUSTY WINDS FOR PARTS OF SOUTHEAST MONTANA AND PARTS OF NORTHWEST SOUTH DAKOTA... * AFFECTED AREA...IN MONTANA...FIRE ZONES...132...133 * CURRENT CONDITIONS...NORTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS AS HIGH AS 30 MPH ARE BEING OBSERVED IN PORTIONS OF CUSTER AND FALLON COUNTIES IN MONTANA AND HARDING COUNTY SOUTH DAKOTA. RELATIVE HUMIDITIES ARE 10 TO 15 PERCENT. * IMPACTS...CRITICAL FIRE WEATHER CONDITIONS EXPECTED DUE TO GUSTY WINDS AND LOW HUMIDITY. * WIND...WEST 10 TO 15 MPH WITH GUSTS UP TO 30 MPH. * HUMIDITY...AS LOW AS 10 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/BILLINGS
995 WWUS85 KBYZ 140134 RFWBYZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 734 PM MDT THU SEP 13 2012 MTZ132-133-140245- /O.CAN.KBYZ.FW.W.0026.000000T0000Z-120914T0200Z/ CUSTER COUNTY-SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST- 734 PM MDT THU SEP 13 2012 ...RED FLAG WARNING IS CANCELLED FOR PARTS OF SOUTHEAST MONTANA AND PARTS OF NORTHWEST SOUTH DAKOTA... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED FLAG WARNING. RECENT OBSERVATIONS INDICATE HUMIDITY LEVELS ARE UP ABOVE 20 PERCENT AND RISING...WHILE WINDS ARE GRADUALLY DECREASING. THEREFORE...THE THREAT OF EXPLOSIVE WILDFIRE GROWTH HAS DIMINISHED. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Sep 13, 3:40 AM MDT, 34 minutes earlier.
Area forecast discussion, Sep 13, 3:40 AM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
340 AM MDT THU SEP 13 2012
.SHORT TERM...VALID FOR TDY AND FRI...
MAIN ISSUE IN THE SHORT TERM IS FIRE WEATHER AS WE WARM BACK UP
THESE NEXT COUPLE OF DAYS.
STRONG UPPER LEVEL RIDGE REMAINS ANCHORED OVER THE WESTERN CONUS
WITH NW FLOW OVER OUR REGION. WEAK SHORTWAVE SEEN ON SATELLITE
IMAGERY IS PUSHING THROUGH SASKATCHEWAN...AND WE ARE ACTUALLY
SEEING SCATTERED WARM ADVECTION HIGH CLOUD DRIFTING SOUTHEASTWARD
OVER MONTANA CURRENTLY. AT THE SURFACE...THERE IS AN AREA OF
PRESSURE FALLS IN SOUTHERN SASKATCHEWAN ASSOCIATED WITH THE UPPER
LEVEL WAVE. THIS WILL BE A PLAYER FOR US TODAY.
SHORTWAVE TO OUR NORTHEAST WILL ENHANCE WINDS IN OUR FAR EASTERN
PLAINS TODAY...WITH A WIND SHIFT TO THE NW EXPECTED WITH A WEAK
FRONTAL PASSAGE FOLLOWED BY MIXING INTO THE NW MID LEVEL FLOW.
MODELS HAVE TRENDED STRONGER WITH WINDS EAST OF MILES CITY TO
BROADUS THIS AFTERNOON. THOUGH SFC DEWPTS SHOULD CLIMB
SLIGHTLY...TEMPS BACK INTO THE 70S ALONG WITH RHS IN THE TEENS
COMBINED WITH NW WINDS GUSTING FROM 15-25 MPH WILL RESULT IN A
PERIOD OF CRITICAL FIRE WEATHER IN OUR EASTERN ZONES. HAVE OPTED
TO HOIST A RED FLAG FOR ZONES 132-133...WHICH INCLUDES MILES
CITY...BAKER...EKALAKA AND BUFFALO SD...FROM LATE MORNING INTO THE
EARLY EVENING. WINDS WILL BE MUCH LIGHTER TO THE WEST OF THIS AREA
WITH A SHIFT TO EASTERLY LATE TODAY FOLLOWING THE BACKDOOR FRONT.
TEMPS TODAY WILL TAKE A STEP UP WITH HIGHS INTO THE 70S...TO NEAR
80F IN OUR FAR WEST. HAVE RAISED EXPECTED HIGHS SOME GIVEN STRONG
RIDGE TO OUR WEST WITH H5 HEIGHTS INTO THE MID 580S IN CENTRAL MT.
THIS DESPITE A CHILLY EARLY MORNING.
VERY DRY NORTHERN GREAT BASIN AIR WILL SLIDE OVER OUR AREA BY
TOMORROW AS THE RIDGE AXIS SHIFTS A BIT TO THE EAST. PWAT VALUES
AT 00Z LAST NIGHT WERE VERY LOW...BELOW 0.20 INCHES...AT BOISE...
RENO...ELKO AND SALT LAKE CITY. WITH INCREASED SFC TEMPS AND
MIXING...THIS SHOULD TRANSLATE TO DEWPTS IN THE LOW TEENS AND A
LARGE AREA OF SINGLE DIGIT HUMIDITY FOR US SATURDAY AFTERNOON...
ALONG WITH TEMPS BACK INTO THE 80S. SFC TROF WILL DEVELOP OVER OUR
CENTRAL PARTS WHICH WILL CAUSE TWO THINGS...INCREASED SE-S WINDS
NEAR THE DAKOTAS BORDER AND POTENTIAL FOR INCREASED MIXED WEST
WINDS IN OUR WEST TOMORROW. CRITICAL FIRE WEATHER CONDITIONS A
POSSIBILITY EVEN WITH MARGINAL WIND SPEEDS...PER THE DIRE HUMIDITY
AND HOT TEMPS EXPECTED. FIRE CONCERNS WILL CONTINUE SATURDAY AS A
POTENT AND DRY COLD FRONT DROPS OUT OF CANADA BY AFTERNOON...
ASSOCIATED WITH STRONGER CANADIAN CLIPPER. SHOULD SEE TEMPS BACK
INTO THE 80S TO NEAR 90 SATURDAY...WITH SOME PRE-FRONTAL
WARMING...AND HUMIDITY FROM 5-15 PERCENT. NIGHTTIME RH RECOVERIES
WILL BE POOR THE NEXT COUPLE NIGHTS...BUT COOLER CANADIAN AIR
WILL FINALLY ALLOW FOR IMPROVING CONDITIONS BY SATURDAY NIGHT.
ONE OTHER NOTE...WITH NO CHANCE OF PRECIPITATION THROUGH SATURDAY
NIGHT...OUR STRETCH OF CONSECUTIVE DAYS AT BILLINGS WITHOUT
MEASURABLE RAIN WILL CLIMB TO 31 BY SEPTEMBER 15TH. THOUGH FAR
FROM A RECORD... THIS WILL BE TIED FOR THE 9TH LONGEST SUCH STREAK
SINCE 1934.
JKL
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
AN INCREASINGLY AMPLIFYING UPPER TROUGH IS PROGGED INTO EASTERN
MONTANA AND NORTH DAKOTA SUNDAY AND SUNDAY NIGHT. THIS WILL SEND A
STRONG COLD FRONT THROUGH THE AREA LATE SATURDAY NIGHT EARLY
SUNDAY. THOUGH THE TROUGH SETS UP DECENT UPSLOPE FLOW SUNDAY AND
SUNDAY NIGHT...THE MAIN UPPER FORCING STAYS WELL EAST. THE AIRMASS
DOES MOISTEN UP SOME WITH THE FRONTAL PASSAGE...BUT STILL DOES NOT
HAVE A GREAT DEAL OF MOISTURE TO WORK WITH. BIGGEST IMPACT WITH
THIS FRONT WILL BE THE MUCH COOLER AIR SUNDAY COMPARED TO SATURDAY
AND NOT SO MUCH THE CHANCE FOR PRECIPITATION.
FAST NORTHWEST FLOW WILL SET UP OVER THE FORECAST AREA FOR THE
MONDAY THROUGH FRIDAY PERIOD...WITH A DEEP UPPER TROUGH OVER
MINNESOTA AND A STRONG UPPER HIGH OVER WESTERN BRITISH COLUMBIA.
THIS WILL BRING A REINFORCING SHOT OF COOLER AIR IN LATE TUESDAY
AND EARLY WEDNESDAY. THIS PATTERN LOOKS TO PRODUCE BELOW SEASONAL
AVERAGE TEMPERATURES AND NOT A GREAT DEAL OF MOISTURE. NOT MUCH TO
CHANGE IN THE INHERITED FORECAST OTHER THAN LOWERING HIGH
TEMPERATURES FOR SUNDAY. TWH
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED TODAY AND TONIGHT. NORTHWEST WINDS
WILL GUST TO 20KTS OVER THE FAR EAST AND IMPACT KBHK THIS
AFTERNOON AND EARLY THIS EVENING. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 076 045/087 052/086 052/066 041/066 046/077 050/075
0/U 00/U 00/U 02/W 21/B 01/U 11/U
LVM 080 037/087 044/085 041/066 035/065 037/074 041/073
0/U 00/U 00/U 12/W 21/B 01/U 00/U
HDN 078 041/090 049/088 050/070 040/068 044/078 049/076
0/U 00/U 00/U 02/W 21/B 01/U 11/U
MLS 076 044/087 052/088 053/067 039/066 043/075 050/072
0/U 00/U 00/U 02/W 21/B 01/U 11/U
4BQ 076 042/087 050/089 052/070 041/067 043/075 049/072
0/U 00/U 00/U 02/W 21/B 01/U 11/U
BHK 073 040/084 049/085 051/067 038/065 040/070 047/069
0/U 00/U 00/U 02/W 21/B 01/U 11/U
SHR 074 040/086 048/087 049/070 040/065 040/071 045/072
0/U 00/U 00/U 02/W 21/B 01/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR ZONE 117.
RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR ZONES 132-133.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Sep 13, 3:57 AM MDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 357 AM MDT THU SEP 13 2012 MTZ028>042-056>058-063>068-WYZ098-099-141000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 357 AM MDT THU SEP 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED EAST OF MILES CITY AND BROADUS FROM LATE MORNING TO EARLY EVENING TODAY...DUE TO WIND GUSTS OF 15 TO 25 MPH AND HUMIDITY IN THE LOWER TO MID TEENS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT...DRY AND BREEZY WEATHER IS EXPECTED FRIDAY AND SATURDAY. PEOPLE WITH OUTDOOR INTERESTS SUCH AS HUNTERS...FARMERS AND CAMPERS...SHOULD USE EXTRA CAUTION TO AVOID IGNITING NEW FIRES WHICH MAY SPREAD QUICKLY UNDER THESE CONDITIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
Nearby
Red Flag Warnings in Montana, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.